Sunday 8 October, 2006
There is the hypothesis that borderline personality disorder may not be a true personality disorders but rather a form of post traumatic stress disorder. Regardless, a person with borderline personality disorder will present with particular characteristic traits which can be difficult to manage.
Borderline personality disorder
Characterized by: instability of mood, poor self-esteem and self-image, and poor impulse control (1). These mood fluctuations may occur over the space of hours or days, as opposed to the mood fluctuations that occur in bipolar affective disorder. There is often a great fear of abandonment, and higher sensitivity to rejection (or perceived rejection). This can manifest as more unstable interpersonal relationships. The term “splitting” refers to these intense by transient relationships, which can suddenly switch from idealization to contempt.
Tuesday 26 September, 2006
There are many reasons why patient interactions can be frustrating or difficult. Most commonly these can be traced to factors relating to the patient, the physician, or the health care system (1).
The management of a “difficult” patient requires time, good communication and firm limit setting.
“Difficult patients” are common and unavoidable. That being the case, “avoidance” should never be the goal of management. More often than not, these patients have real physical and/or psychological health needs. Try to restrain yourself from the all too easy temptation of categorising “difficult” with “undeserving” or tossing them into the “too hard basket”.
Wednesday 2 August, 2006
Although starting antidepressants is not outside the realm of common experience (1), the changing of antidepressants is shrouded in the aura of mystic voodoo that many consider to be best left to the psychiatrists. The reality, however, is that there isn’t much to it.
For the first line and most common antidepressants used (SSRIs except fluoxetine, mirtazapine, venlafaxine and the tricyclic antidepressants):
|Taper the dose of the first antidepressant by 25% per day (with complete cessation in 4-7 days).
Start the second antidepressant 3 days after the cessation of the first.
Wednesday 14 June, 2006
Original article by: Michael Tam
These forms are probably the ones most commonly used in acute psychiatry where a patient needs involuntary assessment or treatment. They are specific for New South Wales, Australia, only under the Mental Health Act (1990).
Click here for more information on the NSW mental health legal system.
Saturday 10 June, 2006
Serotonin syndrome is a medical emergency. It usually occurs when several serotonergic agents are used simultaneously or concurrently and is due to excess serotonin in the central nervous system.
Serotonin syndrome is a clinical diagnosis and a high index of suspicion is required:
|Clinical features of serotonin syndrome (1)
Wednesday 7 June, 2006
Psychotropics and the elderly don’t mix well. The elderly patient is more likely to have side-effects, is more likely to have a drug interaction, more likely to be affected in some unexpected though inevitably deleterious manner.
|Try to avoid psychotropic agents altogether. When that is not possible; start low, go slow, and use the lowest possible efficacious dose.|
Tuesday 6 June, 2006
The vernacular use of “psychotic” is quite different from the medical or psychiatric use. It conjures up the image of the raving, agitated person who is in danger of harming themselves and probably those around them as well. This is the group of patients that are being referred to by the term “behavioural emergencies”. They can be brought into the emergency department or perhaps “go crazy” on the ward; often in the psychiatric unit.
The principle under the NSW Mental Health Act is “treatment in the least restrictive environment”.
Where it is safe to do so, aim for the top of the list:
- verbal de-escalation techniques
- “show of force” with de-escalation
- voluntary oral sedative +/- antipsychotic
- “takedown” with involuntary intramuscular sedative +/- antipsychotic
Monday 5 June, 2006
Antipsychotics are the most appropriate medication to use when someone is suffering from a psychotic illness. This may be in the form of schizophrenia or a schizophrenia-like illness, or part of a psychotic depression or bipolar affective disorder. Antipsychotics are not particularly difficult to use and though they can have significant side-effects, are fantastic when they work well. The “first line” antipsychotics are any of the “atypical” antipsychotics with the exception of clozapine.
- The patient is settled enough to tolerate regular oral medications (i.e., the patient doesn’t have a “behavioural emergency“);
- He or she actually has a psychotic disorder, rather than intoxication (e.g., with drugs and/or alcohol), withdrawal or delirium (e.g., from cerebral hypoxia post-operatively);
- The patient is of regular size and weight and does not have any specific comorbidity or contraindication to antipsychotics.
|For the acutely psychotic but otherwise physically well adult:
Tuesday 23 May, 2006
Antipsychotics can be classified as typical or atypical. There are very few reasons now where a typical would be used in preference to an atypical in first line treatment. Atypical antipsychotic medications generally have fewer side effects and are as effective (clozapine is more effective than most of the older antipsychotics).
Friday 19 May, 2006
The antidepressants that would be used as a first line agent would usually be a selective serotonin re-uptake inhibitor (SSRI), venlafaxine or mirtazapine. The choice would be determined by the symptoms of the patients and the side-effect profile that would be tolerable. At times, a side effect of a medication may be used as an advantage. See the antidepressant matrix for a single page overview. Furthermore see the list of antidepressants available in Australia.
Of “first line” agents, a few generalisations can be made:
|SSRIs, venlafaxine and mirtazapine: